South Carolina, 2013

Damaging Wind in South Carolina, May 20, 2013

May 20, 2013 · NWS CAE · 1 event in 1 county or zone

An isolated severe thunderstorm produced wind damage in the Wilson area of Clarendon County. Many trees were down, a church steeple was blown off and shingles were torn off several roofs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An isolated severe thunderstorm produced wind damage in the Wilson area of Clarendon County. Many trees were down, a church steeple was blown off and shingles were torn off several roofs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 20, 1:34 PM EST, 11 minutes earlier.

Area forecast discussion, May 20, 1:34 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
234 PM EDT MON MAY 20 2013

.SYNOPSIS...
PERSISTENT UPPER LEVEL TROUGH WILL REMAIN OVER THE REGION THROUGH
TUESDAY CONTINUING THE CHANCE OF SHOWERS AND THUNDERSTORMS. A
STRONGER UPPER LEVEL TROUGH WILL CROSS THE CENTRAL US DURING THE
MIDDLE OF THE WEEK AND INTO THE EASTERN US ON FRIDAY RESULTING IN
ADDITIONAL CHANCES OF SHOWERS AND THUNDERSTORMS. DRIER WEATHER IS
EXPECTED BY NEXT WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
CUMULUS CONTINUE TO DEVELOP ACROSS THE AREA WITH RADAR RETURNS
INDICATING SHOWERS ACROSS THE NORTHERN AND EASTERN MIDLANDS. WITH
THE EASTERN MIDLANDS BEING PARTLY SUNNY AND TEMPERATURES RISING
INTO THE LOWER 80S EXPECT CONVECTION TO INCREASE OVER THE NEXT
COUPLE OF HOURS WITH SOME CELLS HAVING HEAVY RAIN WITH THEM.
POTENTIAL EXITS FOR RAIN RATES OR 1 INCH PER HOUR OR GREATER WHICH
COULD RESULT IN SOME STANDING WATER IN POOR DRAINAGE AREAS. WITH
SUNSET AND LOSS OF HEATING CONVECTION WILL BEGIN DIMINISHING AND
AS THE UPPER TROUGH AXIS PUSHES TO THE COAST TOWARD DAYBREAK ANY
REMAINING SHOWERS AND THUNDERSTORMS SHOULD CEASE. FOG IS ALSO
EXPECTED TO DEVELOP TOWARD DAYBREAK AS PLENTY OF MOISTURE WILL BE
TRAPPED UNDER THE DEVELOPING INVERSION AND WINDS WILL BE LIGHT.
WITH THE CLOUDS OVER THE AREA OVERNIGHT LOW TEMPERATURES WILL
GENERALLY BE IN THE MIDDLE 60S.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
THE CURRENT WEAK UPPER LEVEL TROUGH THAT HAS PERSISTED ACROSS THE
REGION IS EXPECTED TO REMAIN ACROSS THE SOUTHEAST INTO THURSDAY.
THEN A STRONGER/DEEPER TROUGH WILL PUSH IN FROM THE WEST THURSDAY
AND THURSDAY NIGHT. UNTIL THE MAIN TROUGH PASSES...EXPECT TYPICAL
AFTERNOON SHOWERS AND THUNDERSTORMS TO DEVELOP AND LAST INTO THE
EVENING HOURS BEFORE DISSIPATING. RAIN CHANCES WILL BE MOSTLY
DEPENDENT UPON THE STRENGTH AND MOVEMENT OF THE SEA-BREEZE...ALONG
WITH THE POSITION OF THE UPPER TROUGH. FOR NOW HAVE GENERALLY GOING
WITH CHANCE POPS ACROSS THE FORECAST AREA DURING THE
AFTERNOON/EVENING HOURS. AS FOR TEMPS...WITH A LITTLE MORE
SUNSHINE...EXPECTING HIGHS TO REACH THE MID 80S. OVERNIGHT LOWS IN
THE 60S.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
THE MAIN UPPER TROUGH WILL BE SWINGING EAST OF THE REGION BY
FRIDAY...WHILE AT THE SURFACE...DRIER HIGH PRESSURE WILL BEGIN
BUILDING BACK INTO THE REGION FROM THE NORTH. UPPER FLOW WILL BE
OUT OF THE NORTHWEST. SURFACE FLOW ALSO OUT OF THE NORTH.  THIS
LEADS TO A DRY WEATHER PATTERN AS WE MOVE THROUGH THE WEEKEND.
HIGHS STILL GENERALLY IN THE MID 80S. LOWS WILL BE SLIGHTLY COOLER
WITH READINGS IN THE UPPER 50S TO LOWER 60S.

&&

.AVIATION /17Z MONDAY THROUGH FRIDAY/...
VARIABLE CONDITIONS THROUGH THE TAF PERIOD.

WEAK UPPER LEVEL TROUGH CONTINUES TO CROSS THE REGION CREATING
SHOWERS AND THUNDERSTORMS. CURRENT SATELLITE AND RADAR IMAGERY
SHOWS SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE TO DEVELOPING
OVER THE NORTHERN AND EASTERN MIDLANDS. EXPECT POTENTIAL IMPACTS
AT CAE/CUB/OGB OVER THE NEXT COUPLE OF HOURS WITH CHANCE OF
CONVECTION TOO LOW TO MENTION AT AGS/DNL. CONVECTION WILL SLOWLY
DIMINISH THIS EVENING WITH ACTIVITY CEASING OVERNIGHT AS THE
TROUGH MOVES TOWARD THE COAST. NEXT CONCERN WILL BE FOG
DEVELOPMENT OVERNIGHT. WITH PLENTY OF MOISTURE TRAPPED BELOW A
DEVELOPING INVERSION AND LIGHT AND VARIABLE WINDS ALOFT THE FOG
THREAT REMAINS ELEVATED. MODELS INDICATE IFR/LIFR CONDITIONS BY
DAYBREAK...HOWEVER MUCH WILL DEPEND ON RAINFALL THIS AFTERNOON AND
EVENING. HAVE REMAINED WITH MVFR FOG AT ALL TAF SITES AND WILL
ADJUST ACCORDINGLY AS CONFIDENCE IMPROVES.

EXTENDED AVIATION OUTLOOK...SCATTERED SHOWERS AND
THUNDERSTORMS...MAINLY AFTERNOON AND EVENING...POSSIBLE THROUGH
FRIDAY. LATE NIGHT/EARLY MORNING FOG/STRATUS ALSO POSSIBLE.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, May 20, 4:34 AM EST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
534 AM EDT MON MAY 20 2013

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-210945-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
534 AM EDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Columbia radar (KCAE), 97 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clarendon

When
May 20, 1:45 PM EST to 1:49 PM EST
Where
Clarendon County, Wilson
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.670, -80.120

EM reported a microburst took down trees and blew a steeple off a church. Underpinning was also torn off a mobile home and several framed homes and the church had shingles blown off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2013Every state in 2013This day in weather historyWarnings in South Carolina, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441211.